Monday, September 10, 2007

Can Caffeine Make Your Heart Stop?

Maybe there's a possibility if taken too much in a short period of time.

How much is too much? Experts say that 250mg of caffeine in a day may give symptoms of overdose - irregular heart beat, dizziness, restlessness, anxiety, ringing in the ear, difficulty breathing, etc. That would be more than 3 cups of coffee or more than 8 cups of tea, depending on the type.

Here's a case of a motorcycle rider who drank 640 mg. of caffeine in a span of just 5 hours. He consumed this amount contained contained in 8 cans of Red Bull to give him the edge on the competition. Red Bull warns against taking more than 2 cans per day but Matthew Penbross did not heed the warning.

After the motorcycle competition on Aug. 5, 2007, his heart stopped and luckily the ambulance officers were able to revive him with defibrillation.

We cannot be certain of course that caffeine is the cause as Red Bull contains other ingredients. But 640 mg. of caffeine combined with energy enhancers only in a span of 5 hours may be too much.

This event may give us a lesson to take everything in moderation, including caffeine. Choose decaffeinated tea or coffee to get more antioxidant power and lessen the risk of caffeine overdose.

Related Posts:

Adrenaline and Caffeine
Adrenal Fatigue Caused by Caffeine
Caffeine Intake and Pregnancy
How Much Caffeine Do You Take?
Caffeine Can Elevate Your Stress Hormones
How Long Does Caffeine Stay in Your Body?
Decaffeinated Tea
Caffeine and Tea
Herbal Green Tea
Calming Effect of Theanine in Tea
Meditation Can Give You a Lift
Caffeine and Meditation

Caffeine Free Tea:

Herbal Green Tea Extract